Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arch Pediatr. 1997 Jun;4(6):509-14.

[Long QT syndrome under cisapride in neonates and infants].

[Article in French]

Author information

  • 1Service de cardiologie, hôpital Robert-Debré, Paris, France.

Abstract

BACKGROUND:

Cisapride is frequently used in the newborn and infant for treatment of gastroesophageal reflux. Twisting-spikes have been reported in adults due to overdosage or therapeutic interaction. We report seven cases of QT prolongation in infants treated with cisapride.

PATIENTS AND METHODS:

Seven children (one full-term, two mature preterms, four preterm babies), aged (mean, range) 41.8 +/- 21 days (14-79) weighing 2.1 +/- 1.1 kg (1.2-4), free from any cardiac abnormality, except one patent ductus arteriosus, have been studied by ECG and Holter monitoring. They received cisapride at a mean dose of 1.31 +/- 0.2 mg/kg/d (between 1 and 1.7 mg/kg/d).

RESULTS:

The corrected QT (QTc: N < 450 ms) was increased to 486 ms (450-540) with a notched T-wave pattern. No arrhythmia was detected. In five cases, cisapride was stopped and changed to metoclopramide. Cisapride dosage was reduced to 0.8 mg/kg/d in the two others. No other therapeutic modification was done. A control ECG performed 48 hours after therapeutic changes showed a QTc shortening of 74 +/- 18 ms (45-90) and the disappearance of the notches independent of any heart rate changes, leading to normal QTc values: 413 +/- 21 ms (390-440).

CONCLUSION:

High cisapride dosage in preterm, newborns and infants seems to favor QT prolongation which is reversible when dosage is reduced or drug is stopped. The use of cisapride in combination with other drugs known to increase QT should be done with extreme caution.

PMID:
9239264
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk